Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 285, NWS Nashville, TN

August 4, 2009Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 2009, 4:46 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 4:46 PM CDT (21:46 UTC)
Expired
Aug 4, 2009, 5:15 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3443 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 042146
SVROHX
TNC111-165-042215-
/O.NEW.KOHX.SV.W.0285.090804T2146Z-090804T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MACON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTMORELAND...OR 15 MILES WEST OF LAFAYETTE...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3665 8611 3664 8608 3645 8612 3646 8617
      3648 8618 3648 8620 3649 8622 3649 8624
      3647 8623 3651 8644 3666 8641
TIME...MOT...LOC 2146Z 263DEG 11KT 3660 8628

$$

ROSE
1 follow-up statement
000 
WWUS54 KOHX 042200
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT TUE AUG 4 2009

TNC111-165-042215-
/O.CON.KOHX.SV.W.0285.000000T0000Z-090804T2215Z/
MACON TN-SUMNER TN-
500 PM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SUMNER AND WESTERN MACON COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WESTMORELAND...OR 12 MILES WEST OF LAFAYETTE...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3665 8611 3664 8608 3646 8612 3647 8618
      3648 8618 3648 8620 3649 8622 3649 8624
      3653 8638 3665 8633
TIME...MOT...LOC 2200Z 287DEG 14KT 3659 8624

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:24 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 3:24 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT TUE AUG 4 2009

.SHORT TERM...AS OF 300 PM...SCATTERED THUNDERSTORMS WERE
OCCURRING ALONG THE CUMBERLAND PLATEAU, WHILE THE REMAINDER OF THE
MID STATE REMAINED DRY. TEMPERATURES RANGED FROM THE MID 80S ALONG
THE CUMBERLAND PLATEAU TO THE LOWER 90S ELSEWHERE.

THUNDERSTORMS, THAT HAVE BEEN RUMBLING ACROSS KENTUCKY ALL DAY,
HAVE BEEN GRADUALLY WORKING THEIR WAY SOUTHWARD. AN AREA OF
THUNDERSTORMS, ENHANCED BY AN OUTFLOW BOUNDARY FROM THE NORTHWEST,
FIRED UP BETWEEN LOUISVILLE AND PADUCAH OVER THE LAST SEVERAL
HOURS, WITH DEVELOPMENT CONTINUING ALONG THE SOUTHERN EDGE AS WE
REACH OUR TIME OF MAXIMUM HEATING. EXPECT THIS DEVELOPMENT TO
CONTINUE AS THE STORMS DROP SOUTHEASTWARD THIS EVENING, WITH THE
BEST CHANCE FOR THUNDERSTORMS OVER ABOUT THE NORTHEASTERN ONE HALF
OF THE AREA THIS AFTERNOON AND EVENING. SPC IS IN THE PROCESS OF
ISSUING A SEVERE THUNDERSTORM WATCH TO COVER THIS PARTICULAR THREAT.

EXPECT EVENING CONVECTION TO TAPER OFF OVER THE NORTHEASTERN
AREAS, WHILE ANOTHER BAND OF PRE-FRONTAL CONVECTION APPROACHES
FROM THE NORTHWEST AND PUSHES INTO THE NORTHWESTERN HALF OF THE
AREA BETWEEN 06Z AND 12Z, WEDNESDAY. BELIEVE THIS PRECIPITATION
WILL PUSH SOUTHWARD WEDNESDAY AFTERNOON, ALONG WITH BAND OF
DEEPEST ATMOSPHERIC MOISTURE. STORMS COULD BECOME PARTICULARLY
ACTIVE OVER SOUTHERN AND EASTERN SECTIONS WEDNESDAY AFTERNOON, AT
TIME OF MAX HEATING.

THE WEATHER QUIETS BACK DOWN WEDNESDAY NIGHT, WITH ONLY A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE SOUTH AND EAST.

.LONG TERM...WARMING AND DRYING TREND IS STILL ON TAP FOR THE
PERIOD THURSDAY THROUGH MONDAY, AS UPPER RIDGE OVER THE PLAINS
BUILDS EASTWARD. A WEAK SHORTWAVE MAY DROP DOWN ACROSS OUR AREA
FRIDAY AFTERNOON AND EVENING ON THE FRONT SIDE OF RIDGE, AND HAVE
GONE WITH A SLIGHT CHANCE FOR THUNDERSTORMS OVER OUR NORTHEASTERN
AREAS FRIDAY AFTERNOON AND EVENING. AFTER THAT, THINGS REALLY
START TO HEAT UP. EXPECT MOSTLY HOT AND DRY DAYTIME WEATHER
SATURDAY AND SUNDAY, WITH ONLY ISOLATED AFTERNOON THUNDERSTORMS,
MAINLY ALONG THE CUMBERLAND PLATEAU. HIGHS EAST OF THE PLATEAU
WILL BE IN THE MID 90S, WITH SOME LOCALIZED LOCATIONS PROBABLY
PUSHING 97 DEGREES. CENTER OF 50H SURFACE HIGH MIGRATES ACROSS THE
AREA OVER THE WEEKEND, FINALLY BECOMING ANCHORED OVER THE
SOUTHEASTERN UNITED STATES MONDAY AND TUESDAY. RIDGE COLLAPSES
DURING THAT PERIOD, WITH DAYTIME HIGHS DECREASING A LITTLE EACH
DAY.

NIGHTTIME LOWS OVER THE WEEKEND IN MANY AREAS PROBABLY WONT GET
OUT OF THE MID 70S, WHICH WILL MAKE FOR SOME VERY STICKY AND
UNCOMFORTABLE NIGHTTIME WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  90  69  92 /  60  40   0   0
CLARKSVILLE    71  89  66  91 /  60  30   0   0
CROSSVILLE     67  79  64  85 /  40  60  20  10
COLUMBIA       72  91  69  92 /  30  50  10   0
LAWRENCEBURG   71  92  68  92 /  30  50  20  10
WAVERLY        72  90  67  92 /  60  30   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Aug 4, 11:23 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1123 AM CDT TUE AUG 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1123 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...A FEW OF
WHICH MAY PRODUCE DAMAGING WINDS...HAIL...AND TORRENTIAL DOWNPOURS.
THE BEST CHANCE FOR STORMS TODAY WILL BE ACROSS NORTHERN AREAS...
ESPECIALLY NEAR THE KENTUCKY BORDER..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO PRODUCE THUNDERSTORMS IN THE MID STATE
TONIGHT AND WEDNESDAY...A FEW OF WHICH COULD BECOME STRONG TO
SEVERE...AND PRODUCE GUSTY WINDS...HAIL...AND BRIEF HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF THE POSSIBLE SEVERE
WEATHER... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

19

In the hours before

Local storm report, Aug 4, 3:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     ALLARDT                 36.38N 84.88W
08/04/2009                   FENTRESS           TN   LAW ENFORCEMENT

            POWER POLE DOWN ON HIGHWAY 52E

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:25 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett20 min
Aug 4, 2:37 PM CDTSevere Thunderstorm WarningOHXFentress23 min
Aug 4, 5:52 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson23 min
Aug 4, 6:58 PM CDTSevere Thunderstorm WarningOHXStewart32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.